Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 247, NWS Northern Indiana

August 25, 2003Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 2003, 11:28 PM EDT for Hillsdale County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 11:28 PM EDT (03:28 UTC)
Expired
Aug 26, 2003, 12:15 AM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 260328
SVRIWX
MIC059-260415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1127 PM EDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HILLSDALE COUNTY IN MICHIGAN

* UNTIL 1215 AM EDT

* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LITCHFIELD...MOVING
  SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  JONESVILLE
  MOSCOW
  JEROME
  NORTH ADAMS
  SOMERSET

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. THIS STORM 
COULD PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4187 8450 4192 8479 4198 8484 4209 8484
          4208 8435 4185 8435

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 8:30 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 25, 8:30 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
730 PM EST MON AUG 25 2003

AVIATION DISCUSSION FOR 00Z...
MAIN CHANGE WAS TO REMOVE EVENING KSBN VCTS AND MOVE TIMING UP FOR
POTENTIAL CONVECTION AT KSBN PER LATEST RUC. 900-800 MB JETLET
FOCUSES FURTHER EAST INTO WISCONSIN BY 06Z AND WOULD SUSPECT
CONTINUED CONVECTION PRIMARILY ELEVATED NORTH OF FRONT WITH SOME
STORMS NEARING KSBN IN 06Z-10Z TIMEFRAME...BUT POTENTIAL LESS THAN
SUFFICIENT FOR MORE THAN VCTS. MODERATE TO STRONG INSTABILITY
DEVELOPS BY LATE TUESDAY AFTERNOON AND WILL AGAIN BRING CONVECTION
POTENTIAL IN FORM OF VCTS...CHANCES HERE APPEAR BEST FOR POTENTIALLY
STRONG CONVECTION BUT WILL DEFER TO LATER FORECASTS FOR POSSIBLE
NEED FOR TEMPO OR CATAGORICAL TSRA. PBM

PREVIOUS DISCUSSIONS...
PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...

TONIGHT AND TUESDAY...
THUNDERSTORMS STILL RIDING EAST OVER THE TOP OF THE RIDGE ACROSS S
WI AND S MI WITH NEXT CLUSTER ORGANIZING OVER S WI AT 19Z. WILL KEEP
CHANCE FOR STORMS MOST AREAS TONIGHT...EXPECT FAR SOUTH (MONTICELLO
TO PORTLAND) AS CONVECTION MOVES E ACROSS LAKE MI TOWARD LOWER MI.
AIR MASS OVER FAR NORTHERN INDIANA HAS BECOME QUITE UNSTABLE THIS
AFTERNOON WITH 19Z LAPS LIS -5 TO -8.  EXPECT STORMS TO INCREASE IN
COVERAGE OVER LAKE MI AND PROPAGATE SE...SO BEST CHANCE FOR STORMS
IS OVER FAR SW LOWER MI. OTHERWISE...WILL KEEP TEMPS WARM TONIGHT
AND TUESDAY WITH LOWS NEAR 70 AND HIGHS NEAR 90.

TUESDAY NIGHT THROUGH MONDAY...
COLD FRONT EXPECTED TO MOVE INTO NORTHERN COUNTY WARNING AREA
TUESDAY NIGHT AND MOVE SOUTH OVERNIGHT. ETA IS FASTEST WITH 12Z GFS
LAGGING FRONT. CANNOT RULE OUT EITHER SOLUTION AT THIS TIME WITH
RESPECT TO TIMING. WILL CONTINUE POPS ALL AREAS TUESDAY NIGHT AS
POSSIBLE MCS WILL RIDE ALONG FRONT AND CROSS AREA. WILL DRY THE
NORTH OUT WEDNESDAY MORNING AS ETA AND GFS AGREE ON FRONT BEING WELL
INTO AREA...THEN WILL DRY ALL AREAS WED AFTERNOON.

BRIEF DRIER AIR TO FILTER IN LATE WED AND OVERNIGHT INTO THURSDAY
MORNING. ETA THEN MOST AGGRESSIVE RETURNING MOISTURE BACK INTO AREA
THURSDAY...WITH GFS A LITTLE SLOWER. OMEGA IS NOT IMPRESSIVE BUT
TIMING OF WARM FRONT CROSSING AREA DURING THE AFTERNOON IS A
CONCERN. SINCE ETA HAS BEEN TOO FAST WITH RETURN MOISTURE AND
HEAT...WL SLIDE TOWARD GFS SOLUTION AND KEEP PCPN CHANCES GOING
THURSDAY NIGHT.

COLD FRONT WILL MOVE ACROSS REGION SOMETIME FROM LATE THURSDAY NIGHT
THROUGH FRIDAY NIGHT. TIMING ISSUES STILL REMAIN BUT SHOULD BE IN
THIS 24HR WINDOW. THIS WILL BE A STRONG FRONT WITH SEVERE POTENTIAL
AS MOISTURE AND WIND FIELDS INCREASE AHEAD OF IT.

COLD FRONT EXPECTED TO BE THROUGH AREA BY SATURDAY MORNING WITH MUCH
COOLER TEMPERATURES BEHIND FRONT. 00Z GFS VERY COOL WITH 850MB
TEMPERATURES AROUND +5C. PROBABLY TOO COOL GIVEN TIME OF YEAR AND
THIS MODEL BIAS OF BEING TOO COOL WITH CANADIAN FRONTS IN THE LATE
SUMMER AND FALL. ECMWF...WHILE SLOWER WITH FRONTAL PASSAGE...IS A
LITTLE WARMER WITH 850MB TEMPERATURES DOWN TO +8C. OVERALL WILL BE
KEEPING WEEKEND TEMPERATURES IN THE LOWER TO MIDDLE 70S WHICH ENDS
UP BEING CLOSE TO MEX MOS GUIDANCE AND HPC TEMPERATURES. WILL ALSO
KEEP WEEKEND DRY BUT SOME CONCERN FOR INSTABILITY SHOWERS WITH WEAK
SHORT WAVES IN NORTHWEST FLOW. TOO EARLY TO BRING THIS INTO
FORECAST. GFS BRINGING SOME MOISTURE BACK INTO AREA FOR MONDAY BUT
NOT GOING TO INTRODUCE ANY POPS AT THIS TIME AS WE LOOK TO STILL BE
UNDER INFLUENCE OF SURFACE HIGH PRESSURE.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

SKIP/LASHLEY
Hazardous weather outlook, Aug 25, 5:44 AM EDT, 17 hours 44 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 AM EST MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON AND
TONIGHT. AMPLE MOISTURE AND INSTABILITY MAY COMBINE WITH THIS FRONT
TO PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE STORMS COULD
BECOME SEVERE...ESPECIALLY ALONG AND NORTH OF OF A KINGSBURY...TO
LEESBURG...TO DEFIANCE OHIO LINE. THE STRONGEST STORMS COULD PRODUCE
DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL.

BEFORE THE STORMS DEVELOP...HIGH TEMPERATURES IN THE UPPER 80S TO
LOWER 90S WILL COMBINE WITH INCREASING HUMIDITY TO MAKE FOR A MUGGY
AFTERNOON. HEAT INDICES MAY APPROACH 100 DEGREES THIS AFTERNOON
ALONG AND WEST OF A CASSOPOLIS...TO WARSAW...TO WABASH LINE. THOSE
DOING WORK OUTSIDE SHOULD USE CAUTION AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND NIGHT.
THIS FRONT MAY COMBINE WITH A MOIST...UNSTABLE AIRMASS AND FAVORABLE
WIND FIELDS TO CAUSE SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT...AS WELL
AS TUESDAY AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

FISHER

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.